South Dakota, 2016

Flash Flood in South Dakota, August 11, 2016

August 11, 2016 · NWS ABR · 1 event in 1 county or zone

Heavy rains of 2 to 3 inches flooded some roads in Hughes county near the Joe Creek Recreation Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy rains of 2 to 3 inches flooded some roads in Hughes county near the Joe Creek Recreation Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 8:18 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 11, 8:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
918 PM CDT THU AUG 11 2016

.UPDATE...
Issued at 918 PM CDT THU AUG 11 2016

Scattered showers and storms moving east across the region this
evening. Have adjusted pops into the early morning hours.

UPDATE Issued at 715 PM CDT THU AUG 11 2016

Updated to insert showers and thunderstorms across much of the
region through the evening.

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT THU AUG 11 2016

A weak sfc low over eastern Nebraska will push some showers and
thunderstorms up into eastern SD this afternoon and evening.
Additional instability in the trough of an upper low will generate
showers across central SD that may reach as far east as the Missouri
river. This activity is expected to be isolated and dissipate after
sunset. The sfc and upper lows will exit north on Friday. While
there will still be some passing shortwave activity on Friday and
Saturday, precip chances are expected to be limited as moisture
becomes less available.

Temperatures will be suppressed by cloud cover in the upper trough,
but should still manage to top out in the 80s.

.LONG TERM...(Sunday through Thursday)
Issued at 224 PM CDT THU AUG 11 2016

The long term portion of the forecast will feature northwesterly
flow aloft. A few shortwaves will cross the region within the NW
flow next week with a few showers and thunderstorms possible. Monday
night into Tuesday looks best for pcpn chances. This is when models
show the strongest shortwave crossing the region. Next Thursday, or
more likely just beyond the long term, models are suggesting a
significant cold front will push through the region with Fall like
temperatures possible for the weekend of the 20th.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 715 PM CDT THU AUG 11 2016

After a few showers and thunderstorms affect mainly pir and possibly
aty this evening...conditions are expected to be vfr through the
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...SD
AVIATION...Mohr
Hazardous weather outlook, Aug 11, 3:13 AM CST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT THU AUG 11 2016

MNZ039-046-SDZ007-008-011-019>023-048-051-120915-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-LYMAN-BUFFALO-
413 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>006-009-010-015>018-033>037-045-120915-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Local storm report, Aug 11, 5:57 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 SW WENDTE             44.21N 100.71W
08/11/2016  E60 MPH          STANLEY            SD   PUBLIC

            PEA HAIL.

&&

KG

The radar

The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hughes

When
August 11, 8:30 PM CST to 11:30 PM CST
Where
Hughes County, 10.77 mi SSE of De Grey to 10.87 mi SE of De Grey
Cause
Heavy Rain
Reported by
Public
Coordinates
44.150, -99.800

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658251.